Related Experiment Video
Updated: Jun 1, 2026

Rapid Point-of-Care Assay of Enoxaparin Anticoagulant Efficacy in Whole Blood
Published on: October 12, 2012
Heparin-induced thrombocytopenia: analysis of risk factors in medical inpatients
Shumei Kato1, Koichi Takahashi, Kengo Ayabe
1Beth Israel Medical Center, University Hospital and Manhattan Campus for Albert Einstein College of Medicine, New York, NY 10003, USA. shumei.kato@gmail.com
Heparin-induced thrombocytopenia (HIT) is an unpredictable reaction to heparin characterized by thrombocytopenia and increased risk of life-threatening venous and/or arterial thrombosis. Data are lacking regarding additional risk factors that may be associated with the development of HIT. This study aimed to identify the risk factors that may be associated with HIT in medical inpatients receiving heparin. Twenty five thousand six hundred and fifty-three patients admitted to the medicine service who received heparin product were reviewed retrospectively. The diagnosis of HIT was confirmed if the platelet count dropped >50% from baseline and there was a positive laboratory HIT assay. Fifty-five cases of in-hospital HIT were observed. Multivariate analysis identified the administration of full anticoagulation dose with unfractionated heparin or exposure to heparin products for more than 5 d with an increased risk of HIT. Moreover, patients who were on haemodialysis, carried a diagnosis of autoimmune disease, gout or heart failure were also at increased risk. The results suggest that when using heparin products in these patient cohorts, increased surveillance for HIT is necessary.
Heparin-induced thrombocytopenia (HIT) is an unpredictable reaction to heparin characterized by thrombocytopenia and increased risk of life-threatening venous and/or arterial thrombosis. Data are lacking regarding additional risk factors that may be associated with the development of HIT. This study aimed to identify the risk factors that may be associated with HIT in medical inpatients receiving heparin. Twenty five thousand six hundred and fifty-three patients admitted to the medicine service who received heparin product were reviewed retrospectively. The diagnosis of HIT was confirmed if the platelet count dropped >50% from baseline and there was a positive laboratory HIT assay. Fifty-five cases of in-hospital HIT were observed. Multivariate analysis identified the administration of full anticoagulation dose with unfractionated heparin or exposure to heparin products for more than 5 d with an increased risk of HIT. Moreover, patients who were on haemodialysis, carried a diagnosis of autoimmune disease, gout or heart failure were also at increased risk. The results suggest that when using heparin products in these patient cohorts, increased surveillance for HIT is necessary.
Related Concept Videos
Venous Thrombosis III: Interprofessional Care
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Venous Thrombosis IV: Nursing Management
Disorders of Hemostasis
Thromboembolic Disorders
Two factors primarily cause thromboembolic conditions.
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Therapeutic Drug Monitoring: Affecting Factors
